Post written by Andy Tien, MD, MS, from the Department of Internal Medicine, Kaiser Permanente Los Angeles Medical Center, Los Angeles, California.
The focus of our study was to compare the risk of GI bleeding (GIB) and thromboembolic events among patients undergoing GI endoscopic procedures who are prescribed direct-acting oral anticoagulants (DOACs) versus warfarin.
Endoscopists are encountering an increasing number of patients prescribed DOACs. At the beginning of our study period in 2013, less than 1% of the anticoagulants prescribed to patients undergoing endoscopic procedures were DOACs. By 2019, this percentage increased to more than 50%. There was some suggestion in literature that DOACs may be associated with an increased risk of GI bleed. However, there were limited data regarding the postendoscopic bleeding and thromboembolic risks for patients taking DOACs.
In our study, we observed no significant difference in postendoscopic bleeding or thromboembolic events in the overall populations managed with DOACs versus warfarin. Subgroup analysis on procedures showed no difference in GIB after colonoscopy but found a higher risk of GIB after EGD in the DOAC group compared to the warfarin group. Regarding thromboembolic events, we did not observe a significant difference between the DOAC and warfarin groups. Moving forward, it would be of interest to understand if there is a difference in postendoscopic GIB and thromboembolic events between the different medications within the DOAC class.
We hope that our study provides some reassurance to the practicing endoscopists that patients taking DOACs are not necessarily at higher risk for adverse events compared to those on warfarin, especially after colonoscopies.
Read the full article online.
The information presented in Endoscopedia reflects the opinions of the authors and does not represent the position of the American Society for Gastrointestinal Endoscopy (ASGE). ASGE expressly disclaims any warranties or guarantees, expressed or implied, and is not liable for damages of any kind in connection with the material, information, or procedures set forth.